Quaternionic monopoles. (English) Zbl 0872.58015

Summary: We present the simplest non-abelian version of Seiberg-Witten theory: Quaternionic monopoles. These monopoles are associated with \(\text{Spin}^h(4)\)-structures on 4-manifolds and form finite-dimensional moduli spaces. On a Kähler surface the quaternionic monopole equations decouple and lead to the projective vortex equation for holomorphic pairs. This vortex equation comes from a moment map and gives rise to a new complex-geometric stability concept. The moduli spaces of quaternionic monopoles on Kähler surfaces have two closed subspaces, both naturally isomorphic with moduli spaces of canonically stable holomorphic pairs. These components intersect along a Donaldson instanton space and can be compactified with Seiberg-Witten moduli spaces. This should provide a link between the two corresponding theories.


58D27 Moduli problems for differential geometric structures
57R57 Applications of global analysis to structures on manifolds
58J20 Index theory and related fixed-point theorems on manifolds
32Q20 Kähler-Einstein manifolds
Full Text: DOI arXiv


[1] [B1] Bradlow, S.B.: Vortices in holomorphic line bundles over closed Kähler manifolds. Commun. Math. Phys.135, 1–17 (1990) · Zbl 0717.53075
[2] [B2] Bradlow, S.B.: Special metrics and stability for holomorphic bundles with global sections. J. Diff. Geom.33, 169–214 (1991) · Zbl 0697.32014
[3] [D] Donaldson, S.: Anti-self-dual Yang-Mills connections over complex algebraic surfaces and stable vector bundles. Proc. London Math. Soc.3, 1–26 (1985) · Zbl 0547.53019
[4] [DK] Donaldson, S., Kronheimer, P.B.: The Geometry of four-manifolds. Oxford: Oxford Science Publications, 1990 · Zbl 0820.57002
[5] [FU] Freed, D.S., Uhlenbeck, K.: Instantons and Four-Manifolds. Berlin, Heidelberg-New York: Springer-Verlag, 1984 · Zbl 0559.57001
[6] [GS] Guillemin, V., Sternberg, S.: Birational equivalence in the symplectic category. Inv. math.97, 485–522 (1989) · Zbl 0683.53033
[7] [HH] Hirzebruch, F., Hopf, H.: Felder von Flächenelementen in 4-dimensionalen 4-Mannigfaltigkeiten. Math. Ann.136 (1958) · Zbl 0088.39403
[8] [H] Hitchin, N.: Harmonic spinors. Adv. in Math.14, 1–55 (1974) · Zbl 0284.58016
[9] [JPW] Jost, J., Peng, X., Wang, G.: Variational aspects of the Seiberg-Witten functional. Preprint, dg-ga/9504003, April (1995)
[10] [K] Kobayashi, S.: Differential geometry of complex vector bundles. Princeton, NJ: Princeton University Press, 1987 · Zbl 0708.53002
[11] [KM] Kronheimer, P., Mrowka, T.: The genus of embedded surfaces in the projective plane. Math. Res. Letters1, 797–808 (1994) · Zbl 0851.57023
[12] [LM] Labastida, J.M.F., Marino, M.: Non-abelian monopoles on four manifolds. Preprint, Departamento de Fisica de Particulas, Santiago de Compostela, April (1995)
[13] [L] Lübke, M., Teleman, A.: The Kobayashi-Hitchin correspondence. Singapore: World Scientific Publishing Co., 1995 · Zbl 0849.32020
[14] [M] Miyajima, K.: Kuranishi families of vector bundles and algebraic description of the moduli space of Einstein-Hermitian connections. Publ. R.I.M.S. Kyoto Univ.25, 301–320 (1989) · Zbl 0683.32016
[15] [OT1] Okonek, Ch., Teleman, A.: The Coupled Seiberg-Witten Equations, Vortices, and Moduli Spaces of Stable Pairs. Int. J. Math. Vol.6, No. 6, 893–910 (1995) · Zbl 0846.57013
[16] [OT2] Okonek, Ch., Teleman, A.: Les invariants de Seiberg-Witten et la conjecture de Van De Ven. Comptes Rendus Acad. Sci. Paris, t.321, Série I, 457–461 (1995)
[17] [OT3] Okonek, Ch., Teleman, A.: Seiberg-Witten invariants and rationality of complex surfaces. Math. Z., to appear
[18] [OT4] Okonek, Ch., Teleman, A.: Quaternionic monopoles. Comptes Rendus Acad. Sci. Paris, t.321, Série I, 601–606 (1995)
[19] [OT5] Okonek, Ch., Teleman, A.: Quaternionic monopoles. Preprint, alg-geom/9505029, Zürich, May (1995)
[20] [OT6] Okonek, Ch., Teleman, A.: Quaternionic monopole invariants. In preparation
[21] [PT] Pidstrigach, V., Tyurin, A.: Invariants of the smooth structure of an algebraic surface arising from the Dirac operator. Russian Acad. Izv. Math., Vol.40, No. 2, 267–351 (1993) · Zbl 0796.14024
[22] [T] Teleman, A.: Moduli spaces of monopoles. Habilitationsschrift, Zürich 1996, in preparation · Zbl 0982.58008
[23] [W] Witten, E.: Monopoles and four-manifolds. Math. Res. Letters1, 769–796 (1994) · Zbl 0867.57029
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.